Hail, Paulding
- When
- July 13, 1:30 AM EST to 1:34 AM EST
- Where
- Paulding County, Dallas
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -84.833
The public reported penny-sized hail.
23 flash flood, 21 thunderstorm wind, 13 hail, 3 heavy rain, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 7:45 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 845 PM EDT SAT JUL 12 2003 ACTIVITY WILL CONTINUE TO DIMINISH. HOWEVER THERE ARE PULSE STORMS SO THEY WILL HAVE TO BE MONITIRED. A WEAK FRONTAL SYSTEM OVER THE TENNESSEE VALLEY UNDER A WEAKENING UPPER SHEARED VORT AXIS IS FIRIBG ISOLATED TRW OVER THE NORTH. MEANWHILE TO THE SOUTH THE REMAINS OF A CLOUD-FOG /CLEAR BOUNDARY FROM THIS MORNING COMBINED WITH AN OLD LEE SIDE/HEAT TROF ARE FOCUSING A FEW TRW THERE. ALL THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET. THUS WILL LOEWER POPS <06Z =20 AND 06Z-12Z TO 10%. PATCHY FOG WILL AGAIN DEVELOP, BUT FEEL IT WILL NOT LOWER VSBYS ENOUGH TO INCLUDE MENTION OF IN ZONES. TEMPS LOOK OK. WILL BE DETERMINED LOCALLY BY OVER NIGHT RAIN...FOG AND MORNING CLOUDS. .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL CONTINUE TODAY. A STATIONARY FRONT ACROSS THE OHIO TO MID MISSISSIPPI VALLEYS WILL DRIFT TO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN MAY ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE FROM ATLANTA TO ATHENS AND NORTH. HOWEVER...SEVERE THUNDERSTORMS COULD OCCUR SOUTH OF THIS AREA AS WELL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY. CAPES OF 2000 TO 3000 CAN BE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 4 TO MINUS 8. THE ATMOSPHERE AT HIGHER LEVELS HAS DRIED OUT SOME...AND THIS COMBINED WITH WEAK SHORT WAVE ENERGY FORECAST TO MOVE ACROSS THE AREA...WILL AID THE POTENTIAL FOR SEVERE THUNDERSTORMS LATER TODAY. .FOR SPOTTERS... SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. BDL
GAZ032-033-044-130615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 150 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING IN COBB AND FULTON COUNTIES UNTIL 215 AM EDT... AT 144 AM EDT...OVER MABLETON...MOVING SOUTHEAST AT 20 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 215 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ031-130630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 153 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL..GUSTY...AND INTENSE LIGHTNING IN PAULDING COUNTY UNTIL 230 AM EDT... AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DALLAS...MOVING EAST AT 25 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 230 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ020-130630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 207 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING IN BARTOW COUNTY UNTIL 230 AM EDT... AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KINGSTON...MOVING EAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 230 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ041-042-130645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 209 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY...AND INTENSE LIGHTNING IN CARROLL AND HARALSON COUNTIES UNTIL 245 AM EDT... AT 200 AM EDT...6 MILES WEST OF MOUNT ZION...MOVING EAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ032-033-043-130700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 218 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING IN DOUGLAS...COBB AND FULTON COUNTIES UNTIL 300 AM EDT... AT 210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF POWDER SPRINGS...MOVING EAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 300 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ019-030-130700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 224 AM EDT SUN JUL 13 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...INTENSE LIGHTNING...AND BRIEF HEAVY RAIN IN POLK AND FLOYD COUNTIES UNTIL 300 AM EDT... AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ARAGON...MOVING EAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 300 AM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The Atlanta radar (KFFC), 66 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
23 flash flood, 21 thunderstorm wind, 13 hail, 3 heavy rain, 1 lightning. Local standard time, as filed.
The public reported penny-sized hail.
The Gordon county 911 center reported that a number of roads across the county were flooded and impassable, especially in the Calhoun area.
The Paulding county 911 center reported that a number of roads across the county were flooded and impassable.
The Gordon county 911 center reported that one tree was blown down on Covington Bridge Road. Pea size hail was reported in Calhoun.
The Floyd county 911 center reported that Everett Springs and Reece Roads were flooded, impassable, and closed.
The Polk county 911 center reported that two trees were blown down. It was largely believed that the trees were weakened because of persistent heavy rain in the area at the time.
The Bartow county 911 center reported that a number of roads across the county were flooded and impassable.
The Cherokee county Emergency Management Director reported that Salacoa Creek was quickly forced into flood by very heavy rain. This affected the areas between Beasley's Gap and Salacoa. Nearby areas and roads were flooded.
The Polk county 911 center reported that a number of roads across the county were flooded and impassable.
The public reported that lightning struck a tree adjacent to a home, setting a branch on fire. No fire to the home was reported, however.
The Bibb county Emergency Management Director reported that extensive flooding had occurred in parts of Macon. Several streets, roads, and railroad crossings were flooded with up to 1.5 feet of water over roads and into buildings in some areas. Riverside Drive was closed because of flooding. The most extensive flooding reported was to a nursing home. Over one-and-a-half feet of water got into the nursing home causing significant inconvenience and damage.
The Chattahoochee county 911 center reported that one tree was blown down.
The Hall county 911 center reported that one tree was blown down northwest of Murrayville near the Lumpkin county line.
The Marion county 911 center reported that several roads were washed out from flash flooding.
The Taylor County News of Butler reported that very heavy rain on top of very heavy rain less than 24-hours before resulted in flooding of a number of roads and highways in the county.
The Crisp county 911 center reported that one tree was blown down.
Amateur radio operators received two reports of nickel size hail. One report indicated that hail covered the ground and that hail up to the size of nickels fell for five minutes.
The Union county 911 center reported golf ball-sized hail.
The Union county 911 center reported that one tree was blown down.
The Muscogee county 911 center reported that several homes and business across the south end of the city were flooded. In one instance during the height of the storm, water rose of to the level of the doors on a county ambulance.
The Whitfield county 911 center reported that several trees and power lines were blown down.
The Murray county 911 center reported that some trees and power lines were blown down.
The Coweta county 911 center, as well as the public, reported that a number of trees were blown down.
The public reported penny-sized hail.
The Fort Benning military police reported that a majority of the roads on the Army base were flooded. Flood waters had risen up to the level of the windows on vehicles in some locations.
The Catoosa county 911 center reported that several trees were blown down on the south side of Ringgold and across the south part of the county.
The Catoosa county 911 center reported nickel-sized hail on the south side of Ringgold.
The Emanuel county 911 center reported that several trees were blown down on Georgia Highway 57 and other roads on the west side of town. Some roads were temporarily blocked by the downed trees.
The Murray county 911 center, the public, and the Daily Citizen of Dalton reported that a number of trees were blown down across the southern portion of the county, especially from Holley to Ramhurst and southward to the Gordon county line. The greatest damage appeared to be in the area between Ramhurst and Carters Lake, along old U.S. Highway 411 and Georgia Highway 136, where a number of large trees, some greater than two feet in diameter, were blown down onto the highways and several surrounding roads. County workers spent seven or more hours clearing the fallen trees from the roads. CSX railroad tracks in the area were also blocked for hours because of downed trees. Two women in the area were injured when a tree fell on them. Several large trees were also reported to have been blown down in the Holley area. Several thousand people in the county were left without power for several hours during the event.
The Murray county 911 center reported golf ball-sized hail in Holley and the public reported penny-sized hail in Holley. The Daily Citizen of Dalton reported that golf ball-sized hail covered the porch at one residence in the area.
The Catoosa county 911 center reported that several more trees and power lines were blown down in the area.
The Gordon county 911 center reported that several trees were down near the Murray county line, just east of Petersburg, near the intersection of U.S. Highway 411 and Georgia Highway 136.
Numerous reports of hail were received from the public in several areas of the county. The public reported golf ball-sized hail in Fairmount, quarter-sized hail in Calhoun and southwest of Calhoun, with penny-sized hail east of Calhoun, southwest of Calhoun and just east of Petersburg.
The public reported that penny-sized hail fell for 30 minutes.
The Catoosa county 911 center reported that several roads across the south portion of the county were flooded and closed.
The Whitfield county 911 center reported that a number of trees and power lines were blown down across the county. The Daily Citizen of Dalton reported that one tree fell on a home in Dalton and another fell on an abandoned car. In another incident, a girl was injured when a tree fell on her as she was coming in from docking a boat. Several thousand people in the county were left without power for several hours during the event.
The Whitfield county 911 center reported that several roads were flooded, along with several buildings in the city.
The Webster county 911 center reported that several roads in the county were flooded and impassable.
The Murray county 911 center reported that several roads in the south part of the county were flooded with water flowing over the roads.
The public reported penny to half-dollar-sized hail near Whitestone, near the Pickens county border, in extreme southwest Gilmer county.
The Pickens county 911 center reported penny to golf ball-sized hail.
The public reported that three trees were blown down near Whitestone in extreme southwest Gilmer county.
The Cherokee county Emergency Management Director reported that extensive flooding of roads occurred across the county. The worst situation was in Canton, where in some cases, several feet of water was flowing over the roads. Nearly three feet of water was reported on Georgia Highway 5 at Interstate-575. Nearby on Riverton Parkway at Interstate-575, several vehicles became trapped in three to four foot deep flood waters covering the roads. Thus, several people had to be rescued from their vehicles. In the Salacoa Community in the far northwest part of the county, flash flooding damaged a drainage pipe and roadway, while in the Hickory Flat community, about six miles southeast of Canton, a small creek rose over 14 feet out of its banks destroying part of Epperson Road and an associated concrete drainage structure. Local storm spotters reported 3 inches of rain in this area within 30 minutes.
The public reported quarter-sized hail.
The Floyd county 911 center reported that several roads were flooded in the northeast part of the county. Several apartments at the Creekview Estates in Rome were flooded for the third time since March from a nearby swollen creek. Rainfall up to five inches was recorded in the area during the afternoon.
The Gordon county 911 center reported that a number of roads across the county were flooded and impassable.
The Emanuel county 911 center reported that several streets were flooded, impassable, and had to be closed.
The Johnson county 911 center, as well as the public, reported that a small dam failed and washed out a road. The Johnson Journal of Wrightsville reported that up to four inches of rain fell in parts of the county during the evening.
The Rome News Tribune reported that several trees fell during the combination of strong thunderstorm winds and torrential rainfall. One tree fell on a power line.
The Johnson Journal of Wrightsville reported that very heavy rain, up to four inches during the evening hours, caused the awning on a one-year old building to fall on two male patrons that were standing underneath. One of the men was seriously injured and remained in critical condition several hours later. The other also sustained significant injuries.
Several reports of hail, ranging in size from pennies to quarters, were received from the public and the county 911 center. The public reported quarter-sized hail in Gainesville and penny-sized hail in Oakwood. The county 911 center reported nickel-sized hail in Gainesville. In one instance, along Browns Bridge Road on the west side of Gainesville, the hail was reported to have covered the ground several inches deep.
A SkyWarn storm spotter reported penny-sized hail.
The Cherokee county Emergency Management Director reported that several trees and a few power lines were down in the Salacoa community.
The Forsyth county 911 center reported that some trees and power lines were down near the intersection of Georgia Highway 9 and Georgia Highway 306 in the Pirkle Woods community.
The Cherokee county Emergency Management Director reported that a number of trees and power lines were blown down in Sutalee, in several locations six to eight miles southeast of Canton, in Hickory Flat, and just west of Woodstock.
The Polk county 911 center reported that heavy rain had resulted in widespread low-land flooding.
The Taliaferro county 911 center reported that a number of roads were flooded across the county. Several roads had up to one foot of water flowing across the road. In addition, several creeks were well out of their banks.
The Gwinnett county 911 center reported that there were several reports of trees down in various areas throughout the county.
Local Atlanta broadcast radio reported that several roads in the northern portion of the county were flooded and impassable.
The Jackson county 911 center reported that several creeks in the area quickly rose out of their banks rendering several roads flooded and impassable.
The Forsyth county 911 center reported that several roads in the central portion of the county were flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334075, 5334077, 5334076, 5334078, 5334079, 5369093, 5334080, 5334126, 5334127, 5369097, 5369095, 5369094, 5334128, 5334129, 5369100, 5369096, 5334135, 5334130, 5334131, 5334133, 5334136, 5334134, 5334137, 5334138, 5334132, 5334184, 5334185, 5334139, 5334186, 5334187, 5334192, 5334268, 5334269, 5334188, 5334193, 5334189, 5334267, 5334271, 5334272, 5334191, and more.